Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 73, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Jun 2, 1997, 1:10 PM EDT for Mecklenburg County, North Carolina. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 2, 1997, 1:10 PM EDT (17:10 UTC)
- Expired
- Jun 2, 1997, 2:00 PM EDT
- In force
- 50 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Mecklenburg County, NC
The radar
The Greer radar (KGSP), 133 km from the middle of the area, began a volume at 17:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 1:20 PM EDT | Hail 0.88 | Charlotte, NC | |
| Jun 2, 1:25 PM EDT | Hail 1.75 | Charlotte, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.2 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 719 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 709 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
761 WUUS1 KGSP 021710 RRA SVRGSP NCC119-SCC087-021800- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 110 PM EDT MON JUN 2 1997 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 200 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTH CENTRAL NORTH CAROLINA ...MECKLENBURG COUNTY IN NORTHWEST SOUTH CAROLINA ...UNION COUNTY AT 105 PM...SEVERE THUNDERSTORMS WERE LOCATED MOVING INTO SOUTHERN UNION COUNTY FROM THE SOUTH NEAR THE WHITMIRE VICINTY. LARGE HAIL WAS RECENTLY REPORTED IN WHITMIRE AND WILL CONTINUE TO MOVE NORTHEAST AT 15 MPH THROUGH SOUTHERN UNION COUNTY. ANOTHER SEVERE THUNDERSTORM WAS PRODUCING LARGE HAIL ALONG THE SOUTHSIDE SIDE OF THE CITY OF CHARLOTTE AND WILL ALSO CONTINUE TO MOVE NORTHEAST AT 15 MPH INTO EASTERN MECKLENBURG COUNTY. PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND ...FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN. &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 9:30 AM EDT, 3 hours 40 minutes earlier.
Area forecast discussion, Jun 2, 9:30 AM EDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
930 AM EDT MON JUN 2 1997
CAE: TDY PERIOD PRETTY MUCH ON TRACK.
RAH: CONT FFA WHERE HVY RAIN HAS FALLEN THIS AM...N MTNS, ALL
OF FTHLS + CLEVELAND CO. IN ANTICIPATION OF TSTM REDEV TDY.
FFC: OTHER THAN WORDING CLEAN-UP...1ST PERIOD ON TRACK.
MODIFIED 12Z SNDGS YIELD MODERATE INSTABILTY ACRS THE FA WITH
COOL & DRY MID-LVL TEMPS REMAINING IN PLACE THRU THIS EVENING AS
UPPER LOW CONTS ITS SLOW EASTWARD DRIFT. LIKELY NUMEROUS MESO
BNDRYS LURKING AROUND THIS AM TO PROVIDE FOCUSING MECHS AS DAYTIME
HTG WORKS ON LIS APPROACING MINUS 6 & CAPES ABT 1700 WITH AN
IMPRESSIVE DIFFLUENENT FLOW AT BOTH 50H & 30H.
PWS RUNNING 100-125% OF NORMAL...SO NOT A VERY MOIST ATMOSPHERE
& FEEL FF PROBS WILL STILL NOT EVOLVE OTHER THAN PORTIONS OF THE
NC FTHLS/MTNS WHERE DEEP UPSLOPE WORKS ON ALREADY SATURATED GROUND
WHERE TRAINING CONVECTION IS STILL ONGOING ROUGHLY FROM SHELBY TO
LENOIR. SPECIFIC THOUGHT ON FFA IN RAH RECOMMENDATIONS SECTION.
CSHIn the hours before
Local storm report, Jun 2, 8:41 AM EDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
841 AM EDT MON JUN 02 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
800 AM HUGHES COMMUNITY NC 1.00 INCH HAIL
06/02/97 AVERY COUNTY COMMS REPORTS
JONESLocal storm report, Jun 2, 9:36 AM EDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
936 AM EDT MON JUN 02 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
920 AM 1W ROUTES 10/127 NC .75 INCH HAIL
06/02/97 CATAWBA HAM RADIO REPORT.
920 AM SW HICKORY NC .75 INCH HAIL
06/02/97 CATAWBA HAM REPORT.
924 AM LENOIR NC .75 INCH HAIL
06/02/97 CALDWELL NC AREA E OFFICE
CSHLocal storm report, Jun 2, 9:37 AM EDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
936 AM EDT MON JUN 02 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
920 AM 1W ROUTES 10/127 NC .75 INCH HAIL
06/02/97 CATAWBA HAM RADIO REPORT.
920 AM SW HICKORY NC .75 INCH HAIL
06/02/97 CATAWBA HAM REPORT.
924 AM LENOIR NC .75 INCH HAIL
06/02/97 CALDWELL NC AREA E OFFICE
CSHLocal storm report, Jun 2, 9:42 AM EDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
942 AM EDT MON JUN 02 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
752 AM 10NW MORGANTON NC 1.75 INCH HAIL
06/02/97 BURKE SPOTTER REPORT.
CSHLocal storm report, Jun 2, 9:43 AM EDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
942 AM EDT MON JUN 02 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
752 AM 10NW MORGANTON NC 1.75 INCH HAIL
06/02/97 BURKE SPOTTER REPORT.
CSHSpecial weather statement, Jun 2, 11:33 AM EDT, 1 hour 37 minutes before
SCZ001>014-019-GAZ010-017-018-026-028-029-NCZ033>037-048>059- 062>072-082-030000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 1130 AM EDT MON JUN 2 1997 ...SEVERE THUNDERSTORMS POSSIBLE AGAIN TODAY... AS A RESULT OF DAYTIME HEATING...THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE WESTERN CAROLINAS AND NORTHEAST GEORGIA. DRY AND COLD AIR IN THE MIDDLE LAYERS OF THE ATMOSPHERE WILL COMBINE WITH WARM AND MOIST AIR NEAR THE SURFACE TO ALLOW SOME OF THESE STORMS TO APPROACH SEVERE LIMITS. THE BEST CHANCE FOR SEVERE WEATHER WILL BE ACROSS THE CAROLINA PIEDMONT...BUT SOUTHERLY WINDS THROUGHOUT THE LOWER LAYERS OF THE ATMOSPHERE MAY ENHANCE THUNDERSTORMS ACROSS THE MOUNTAINS AND FOOTHILLS PRODUCING LOCALLY HEAVY RAIN. THE MAIN THREAT OF SEVERE WEATHER THROUGH THIS EVENING IS LARGE HAIL AND TO A LESSER EXTENT...DAMAGING WINDS. SPOTTER ACTIVIATION MAY BE NECESSARY BY LATE THIS AFTERNOON. HORNE
The office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 4:28 AM EDT | Severe Thunderstorm Warning | GSP | Polk | 62 min |
| Jun 2, 4:41 AM EDT | Severe Thunderstorm Warning | GSP | Transylvania | 49 min |
| Jun 2, 5:51 AM EDT | Severe Thunderstorm Warning | GSP | McDowell | 54 min |
| Jun 2, 6:32 AM EDT | Severe Thunderstorm Warning | GSP | Rutherford | 58 min |
| Jun 2, 7:30 AM EDT | Severe Thunderstorm Warning | GSP | Burke | 45 min |
| Jun 2, 8:03 AM EDT | Severe Thunderstorm Warning | GSP | Cleveland, Rutherford | 27 min |
| Jun 2, 9:26 AM EDT | Flash Flood Warning | GSP | Caldwell, Catawba | 3 hr |
| Jun 2, 9:26 AM EDT | Severe Thunderstorm Warning | GSP | Caldwell, Catawba | 3 hr |
| Jun 2, 1:04 PM EDT | Severe Thunderstorm Warning | GSP | Buncombe | 26 min |
| Jun 2, 2:17 PM EDT | Severe Thunderstorm Warning | GSP | Rowan | 43 min |
| Jun 2, 2:18 PM EDT | Severe Thunderstorm Warning | GSP | Buncombe | 27 min |
| Jun 2, 2:46 PM EDT | Severe Thunderstorm Warning | GSP | Gaston | 29 min |
| Jun 2, 2:49 PM EDT | Severe Thunderstorm Warning | GSP | Buncombe | 26 min |
| Jun 2, 5:32 PM EDT | Severe Thunderstorm Warning | GSP | McDowell | 28 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.